Nebraska, 2007

Hail and Damaging Wind in Nebraska, May 16, 2007

May 16, 2007 · NWS LBF · 6 events in 3 counties and zones

Isolated severe thunderstorms developed across western Nebraska during the late afternoon and early evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Isolated severe thunderstorms developed across western Nebraska during the late afternoon and early evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at May 16, 1:34 PM CST, 2 hours 6 minutes earlier.

Area forecast discussion, May 16, 1:34 PM CST, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
234 PM CDT WED MAY 16 2007

.SYNOPSIS...
SURFACE HIGH PRESSURE DOMINATES THE CENTRAL CONUS FROM THE DAKOTAS
TO TEXAS. A BACKDOOR COOL FRONT IS ADVANCING SOUTH ACROSS CENTRAL
NEBRASKA FROM A LOW OVER THE GREAT LAKES. ISOLATED SHOWERS OVER
CENTRAL NEBRASKA AS INDICATED BY KLNX 88D.

&&

.DISCUSSION...
NEAR TERM MODELS CONTINUE IN GOOD AGREEMENT WITH A BLEND USED FOR
THE FORECAST. GOOD CONFIDENCE IN FORECAST. ISOLATED SHOWERS TO
CONTINUE INTO THE EVENING ALONG BOUNDARY OVER SOUTHERN NEBRASKA.
TEMPERATURES NOT QUITE AS COOL TONIGHT WITH A COMBINATION OF SE
WINDS AND CLOUDS TO KEEP THINGS MIXED OUT. DIURNAL SHOWERS AND
THUNDERSTORMS TO DEVELOP OVER THE FRONT RANGE AND THE EASTERN
PLAINS OF COLORADO AND WYOMING AND MOVE EAST INTO THE NEBRASKA
PANHANDLE THROUGH EARLY EVENING. STEERING WINDS SHOULD KEEP THEM
FROM MOVING TOO FAR EAST AND HAVE BLENDED POPS WITH OFFICES TO
WEST OF FORECAST AREA. TEMPERATURES INCREASING TO AROUND 80 BY
SATURDAY AND SUNDAY AS RIDGE BUILDS EAST AND WE GET ON THE
BACKSIDE OF THE SURFACE HIGH WITH INCREASING SOUTHERLY TO
SOUTHWESTERLY FLOW.

IN THE EXTENDED A LEE TROUGH DEVELOPS ALONG THE FRONT RANGE IN
ADVANCE OF H5 TROUGH MOVING INTO THE PACIFIC NORTHWEST. RETURN
FLOW FROM THE GULF BRINGS GULF MOISTURE NORTH INTO CENTRAL PLAINS
SUNDAY INTO MONDAY. MOST OF ENERGY INTO CANADA BUT SUFFICIENT LIFT
WITH FRONTAL BOUNDARY COMMENCING MONDAY FOR CHC TRW-. GENERALLY
FOLLOWED HPC GUIDANCE AND BLENDED WITH SURROUNDING OFFICES.
TEMPERATURES TRENDING DOWN TO U60S TO AROUND 70 BY WEDNESDAY.

&&

.AVIATION...
MAIN CONCERN IS AN AREA OF ISOLATED SHOWERS AND THUNDERSTORMS THAT
WILL CONTINUE TO TRACK SOUTHEAST...MAINLY EAST OF A LINE FROM KVTN
TO KLBF.  CIGS AND VISIBILITIES WITH THE SHOWERS WILL GENERALLY
REMAIN VFR BUT WILL BE SCT TO BKN AS THEY DEVELOP IN DRY AIR.  A
WEAK FRONT DRAPED FROM NEAR KODX TO KANW AT 18Z WILL SLIDE SOUTHWARD
THIS AFTERNOON AND EVENING...AND WILL BE ALONG A KBBW TO KLBF TO
KOGA LINE BY 00Z AND THEN SOUTH OF THE AREA BY 04Z.  THE ISOLATED
SHOWERS AND THUNDERSTORMS WILL STAY ALONG AND SOUTH OF THIS FRONT SO
SHOULD SEE CLEAR SKIES ACROSS MUCH OF AREA BY 09Z.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

POWER/DB
Hazardous weather outlook, May 16, 1:57 PM CST, 1 hour 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
257 PM CDT WED MAY 16 2007

NEZ004>010-022>029-035>038-056>059-069>071-094-172000-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
257 PM CDT WED MAY 16 2007 /157 PM MDT WED MAY 16 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

ISOLATED SHOWERS AND THUNDERSTORMS WILL CONTINUE EARLY THIS
EVENING MAINLY SOUTH OF A LINE FROM BARTLETT IN WHEELER
COUNTY...TO MULLEN IN HOOKER COUNTY...AND TO OGALLALA IN KEITH
COUNTY. THE SHOWERS WILL BE VERY LIGHT BUT SOME CLOUD TO GROUND
LIGHTNING MAY BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

AN UNSETTLED WEATHER PATTERN WILL RETURN TO WESTERN AND NORTH
CENTRAL NEBRASKA SUNDAY AFTERNOON THROUGH TUESDAY AS A LOW
PRESSURE SYSTEM MOVES INTO THE NORTHERN AND CENTRAL ROCKIES
BRINING CHANCES FOR THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

DDB

The radar

The North Platte radar (KLNX), 54 km away, was scanning. The volume nearest the first event began at 21:39 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Logan

When
May 16, 3:40 PM CST
Where
Logan County, 8 mi W of Stapleton
Measured
0.88 in hail
Reported by
Public
Coordinates
41.480, -100.674

Hail, Lincoln

When
May 16, 3:53 PM CST
Where
Lincoln County, 17 mi NNE of North Platte
Measured
0.88 in hail
Reported by
Public
Coordinates
41.377, -100.655

Hail, Lincoln

When
May 16, 4:40 PM CST
Where
Lincoln County, 3 mi E of Maxwell
Measured
0.75 in hail
Reported by
Public
Coordinates
41.080, -100.472

Hail, Lincoln

When
May 16, 5:10 PM CST to 5:19 PM CST
Where
Lincoln County, 8 mi SSW of Brady
Measured
0.88 in hail
Reported by
Public
Coordinates
40.923, -100.429

Hail, Frontier

When
May 16, 5:45 PM CST
Where
Frontier County, 8 mi NE of Stockville
Measured
0.75 in hail
Reported by
Public
Coordinates
40.612, -100.272

Thunderstorm Wind, Frontier

When
May 16, 5:45 PM CST
Where
Frontier County, 7 mi E of Stockville
Measured
56 kt (64 mph) measured gust
Reported by
Storm Chaser
Coordinates
40.530, -100.247

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2007Every state in 2007This day in weather historyWarnings in Nebraska, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 35687, 35686, 35688, 35689, 35690, 35691.